Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 32, NWS Mobile, AL

January 22, 1998Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 22, 1998, 10:44 AM CST for Baldwin County, Alabama. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 1998, 10:44 AM CST (16:44 UTC)
Expired
Jan 22, 1998, 11:40 AM CST
In force
56 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 10:45 AM CSTThunderstorm Wind 50Magnolia Spgs, ALSeveral trees were blown down near Magnolia Springs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 4.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS1 KMOB 221647 RRA
SVRMOB
ALC003-221740-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1044 AM CST THU JAN 22 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1140 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...SOUTHERN BALDWIN COUNTY


AT 1042 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM JUST NORTH OF FORT MORGAN.  THIS STORM WAS MOVING EAST
NORTHEAST AT 35 MPH.  THIS STORM WILL BE AFFECTING THE FOLEY AREA BY
1115 AM.

THE PRIMARY THREAT FROM THIS STORM WILL BE WIND GUSTS IN EXCESS
OF 60 MPH AND LARGE HAIL.

IN ADDITION...RAINFALL OF ONE TO TWO INCHES IN AN HOUR WILL CAUSE
TEMPORARY FLOODING OF STREETS AND LOW LYING AREAS ACROSS THE SOUTH
PARTS OF THE BALDWIN COUNTY.

DIME SIZE HAIL WAS REPORTED FROM THIS STORM IN SOUTH MOBILE COUNTY
AROUND 1023 AM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:28 AM CST, 8 hours 16 minutes earlier.

Area forecast discussion, Jan 22, 2:28 AM CST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
228 AM CST THU JAN 22 1998

IT LOOKS LIKE SHIFT WILL BECOME MORE BUSIER BY THE HOUR AS INVERTED
SFC TROF AXIS FM MID MS VALLEY THRU CTRL AR AND ERN TX EDGES SLOWLY E
TDY.  LATEST SFC ANLYS SHOWS INVERTED SFC TROF WEDGED UP BETWEEN 2
SFC RDGS OVR CTRL PLAINS AND E COAST EXPLAINING SYSTEMS SLOW
MOVEMENT. SAT IMAGERY SHOWS EXPANDING COLD CLD TOPS AT -70 TO -80 OVR
SW AND CTRL LA DUMPING LOCALLY HVY DOWNPOURS WITH 3 TO 5 INCH
ESTIMATES IN THE PAST 6 HRS AS PER LATEST SPE.  ETA MODEL LOOKS TO BE
FASTER THIS GO ARND...PUSHING CD FNT THRU RGN AFTER 06Z FRI. NGM A
BIT SLOWER...HANGING HI POPS IN THRU FRI AFTN. GIVEN LATEST GUIDANCE
AND STRENGTH OF CLD TOP COOLING TO THE W...FA SHUD SEE LOCALLY HVY
RAINS SPREADING E THAT CUD EXCEED FFG OVR ENTIRE FA THRU THU EVE.
AFTER COORD WITH BHM FFAS WL BE EXTDD FM WILCOX TO BALDWIN AND W.
PORTIONS OF NRN SW AL COS HAVE ALREADY RECEIVED .60 INCH STP WITH
MORE ON THE WAY.  OOZ SIL RAOBS ALSO INDICATE FVRBL 0-3KM SR
HELICITIES OVR 260 WHICH WUD SUPPORT DEEP AND PERSISTENT ROTATING
UPDRAFTS AND STRENGTHENING 40 KT SRLY LOLVL JET AS PER VWP INDICATES
PSBLTY OF SVR STMS AS WELL. SLGT RISK OVR GULF COAST TDY BY SPC...SO
WL OPT FOR THIS WORDING IN ZONES AS WELL AS LOCALLY HVY RAINFALL TDY
AND ERY TONITE.

SCAS WL REMAIN IN EFFECT FOR MARINE ZONES AS S WINDS INCR TDY AND
SEAS RANGE FROM 5 TO 8 FT.  WINDS SHIFTING TO NW LATTER HALF OF PD.
FOLLOWING FROPA.

MOB 64/54/60/43 ++51 PNS 65/57/63/45 ++51
DTS 65/58/63/45 ++61 EVR 63/50/58/41 ++61 10

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 4:46 AM CSTSevere Thunderstorm WarningMOBMobile, Washington64 min
Jan 22, 5:22 AM CSTSevere Thunderstorm WarningMOBClarke58 min
Jan 22, 6:09 AM CSTSevere Thunderstorm WarningMOBMonroe61 min
Jan 22, 9:19 AM CSTSevere Thunderstorm WarningMOBCovington46 min
Jan 22, 10:18 AM CSTSevere Thunderstorm WarningMOBMobile47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.